HAYS COUNTY, Texas (KXAN) – In the past month, three Hays CISD high school students died from suspected fentanyl overdoses. The most recent student was just 15-years-old.
The Kyle Police Department and Hays CISD came together Wednesday morning to discuss their concerns and their plan to address this increase in deaths and overdoses.
Kyle Police Chief Jeff Barnett said the small, light blue fentanyl pills look like prescribed medication.
“M-30 blue pill. They’re supposed to look like Percocet or Oxycodone,” Chief Barnett said.
But instead they are laced with fentanyl. It’s a danger Dripping Springs resident Vickie McCaskill knows too well.
“She had no idea she was taking fentanyl. She thought she was taking Oxycodone,” McCaskill said.
McCaskill lost her 24-year-old niece to a fentanyl overdose at the beginning of this year.
“She went to sleep and she never woke up,” McCaskill said.
Hays CISD Superintendent of Schools Dr. Eric Wright had a dire warning for families.
“We need to have those conversations like now. It’s not okay to accept and take a pill that hasn’t been prescribed by their doctor or that they haven’t received from the pharmacy,” Dr. Wright said.
The district said it plans on educating students on the dangers of fentanyl through posters, a website and a public service announcement for middle and high schoolers.
“Get these children, our students, to understand the risks, the dangers and the warning signs,” Hays CISD Chief Safety & Security Officer Jeri Skrocki said.
McCaskill said she wants students to take these warnings seriously to hopefully prevent one more death.
“You don’t want your parents to have to watch you lie in a coffin lifeless,” McCaskill said.
Hays CISD said it has a supply of Narcan, a treatment for narcotic overdoses. They have it on campus ready to be administered by a school nurse or a student resource officer in the event of an emergency.
The district said it’ll roll out its PSA on the dangers of fentanyl in about two weeks.